Sometimes, cancer treatment can increase your risk of bruising and bleeding. Understandably, you may feel very concerned and anxious about this. Here we explain why it happens and share useful ways you can manage this side effect.


Bleeding and chemotherapy


Chemotherapy drugs work by killing off rapidly dividing cells, such as cancer cells. But other body tissues with cells that divide frequently are also affected by chemotherapy, including the bone marrow. All types of blood cells are made in your bone marrow: white cells, red cells and platelets. Platelets are tiny but very numerous cells that are vital for blood clotting. They stop bleeding by migrating to the site of any injury in the body and sticking together to form a blood clot. 

Your doctor will monitor your platelet count throughout your course of chemotherapy. If it falls too low, you may develop signs of abnormal bleeding, such as:

  • A rash of tiny red or purple spots called petechiae (pet-eek-ee-aye)
  • Nosebleeds
  • Bleeding from your gums
  • Heavier than normal periods or bleeding between periods
  • Bruises for no apparent reason

If you have black, tarry stools (poo) or vomit that is red or brown and looks like coffee grounds, ring your doctor. These are signs of bleeding from the stomach, bowel or rectum.


Bleeding and other cancer drugs


Increased risk of bleeding can be a side effect of other types of cancer drugs. You may hear these called biological therapies, targeted therapies or personalised medicine. There are too many of these to list here, but ask your cancer nurse or doctor to tell you about the likely side effects of any treatment you’re having.


Bleeding and radiotherapy


It’s less common, but radiotherapy can also cause increased risk of bleeding. However, this isn’t an immediate side effect, as it is with chemotherapy. It starts to develop many months or even years later. 

Bleeding after radiotherapy is related to a side effect called telangiectasia (teel-ann-gee-ek-taze-ee-ah). This only happens to a small number of people after radiotherapy. Some people may be more likely to develop it than others because of their genetic make-up. It’s also related to the amount of treatment (the radiotherapy dose) you’ve had to a particular area.

Telangiectasia means that tiny blood vessels, often called spider veins have developed in the skin. This will only happen in the part of the body where you had your treatment. It can be unsightly on your skin surface, for example after radiotherapy for breast cancer. But generally it doesn’t cause any other problems. 

However, if telangiectasia develops in moist tissues, like the lining of the bowel or vagina, the skin can become very delicate and bleed easily. You may hear your doctor call this tissue ‘friable’ meaning that it can tear easily. Rectal or vaginal bleeding can be a problem after radiotherapy to the pelvis, for prostate cancer, bladder cancer, bowel and rectal cancers or gynaecological cancers. 


Manage bleeding after cancer treatment


The most important thing is to tell your doctor if you notice any signs of abnormal bleeding. If you’ve had chemo and your platelets are low, you are likely to need a platelet transfusion. You’ll have to go to hospital to have packs of platelets through a drip into your bloodstream. These start to work straight away.

If you develop telangiectasia on your skin, this isn’t harmful and isn’t likely to bleed. But you may find the look of it distressing. You could try camouflage make-up to cover it up. Talk to your cancer nurse and ask for a referral to Changing Faces, a charity that can provide advice on products and applying make-up. You can get skin camouflage products on prescription from your GP.  If this doesn’t work for you, you could speak to your doctor about having laser treatment, which can help to reduce it.

If you have abnormal rectal or vaginal bleeding, you do need to tell your radiotherapist. They may not suggest treatment straight away as the bleeding may stop on its own. If not, they may suggest steroid suppositories or laser treatment to cauterise the blood vessels causing the bleeding.


What you can do about bleeding


Check with your doctor about any over-the-counter medicines you use. Aspirin and ibuprofen may increase your risk of bleeding.

If you are having problems with bleeding, it may help to:

  • Use a soft toothbrush and brush your teeth gently
  • Try to avoid constipation – drink plenty, eat enough fresh fruit and veg if you can, take laxatives or stool softeners if you need to
  • Avoid flossing your teeth to prevent bleeding gums
  • Take care to avoid cuts – wear shoes or slippers to protect your feet, wear gloves for gardening or housework, be extra careful shaving
  • If you cut yourself, put pressure on with a clean cloth until bleeding stops. Use ice packs to try and minimise bruising